Alabama, 2013

Hail and Damaging Winds in Alabama, June 13, 2013

June 13, 2013 · NWS BMX · 7 events in 4 counties and zones

On Thursday, June 13, a weak front pushed through Central Alabama. Mean moisture content ahead of the front was low and low level convergence along the front was weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Thursday, June 13, a weak front pushed through Central Alabama. Mean moisture content ahead of the front was low and low level convergence along the front was weak. This resulted in only a broken line of thunderstorms. Instability was great enough that these storms produced wind damage across portions of north Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 13, 2:09 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 13, 2:09 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT THU JUN 13 2013

.DISCUSSION...

WAITING TO SEE THUNDERSTORM DEVELOP CLOSER TO OUR CWA THIS
AFTERNOON. SOME THUNDERSTORM DEVELOP IS NOW OCCURRING OVER SOUTH
CENTRAL TENNESSEE AND INTO NORTHERN ALABAMA AHEAD OF A COOL
FRONT THAT WILL CONTINUE TO SLIDE SOUTHWARD THROUGH THE EVENING.
INSTABILITY REMAINS HIGH OVER THE AREA THIS AFTERNOON AND EVENING
BUT WE NEED A BETTER TRIGGER MECHANISM TO GET THINGS GOING.

THERE ARE STILL SOME LIMITING FACTORS IN PLACE THAT COULD HINDER
MORE IN THE WAY OF WIDESPREAD SEVERE STORMS. THE AMOUNT OF MEAN
MOISTURE THROUGHOUT THE ENTIRE SOUNDING PROFILE IS LACKING.
THEREFORE TEND TO THINK THERE WILL BE MORE OF A SCATTERED BROKEN
LINE THAN ONE SOLID LINE OF STORMS. THERE IS ALSO ONLY WEAK
CONVERGENCE ALONG THE FRONT AS IT COMES THROUGH. SOME OF THE HIGH
RESOLUTION MODELS ARE ALSO BACKING OFF A LITTLE WITH RESPECT TO
WIDESPREAD COVERAGE...SOME ARE NOT. POPS WILL BE ADJUSTED TO
BETTER FIT THE LATEST RADAR TRENDS AND GUIDANCE. EVEN THOUGH THERE
ARE SOME LIMITING FACTORS...ANY STORMS THAT DEVELOP WILL STILL
HAVE THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL.

AS THE WEATHER MOVES THROUGH THE STATE TONIGHT...SLIGHTLY DRIER
AND COOLER AIR WILL PUSH IN FROM THE NORTH WITH MORE COMFORTABLE
TEMPERATURES THROUGH THE WEEKEND. RAIN CHANCES INCREASE NEXT WEEK
AS ANOTHER COOL FRONT SLIDES INTO THE STATE AND STALLS.
TEMPERATURES NEXT WEEK LOOK VERY NORMAL WITH HIGHS CLOSE TO 90 AND
LOWS CLOSE TO 70.

88

&&

.AVIATION...
18Z TAF DISCUSSION.

NO MAJOR CHANGES MADE TO THE ONGOING AVIATION FORECAST. STORMS
HAVE NOW BEGUN TO DEVELOP AHEAD OF THE COLD FRONT ACROSS TN AND
WILL PUSH SOUTHWARD THRU THE DAY. WITH THE STORMS STILL NORTH OF
THE STATE AND IN THE DEVELOPMENT STAGE...WILL NOT MAKE ANY ADJUSTMENTS
TO TSRA TIMING UNTIL THEY AT LEAST ENTER NORTH AL WHEN A BETTER
MOTION/SPEED CAN BE ATTAINED. LOOK FOR TS TO AFFECT MOST...IF NOT
ALL...TERMINALS AT SOME POINT DURING THE LATE AFTN AND EVNG.
STRONG WINDS AND HAIL MAY ACCOMPANY SOME STORMS...WHILE BRIEF
HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING WILL BE
MORE PREVALENT.

ACTIVITY WILL COME TO AN END FROM NORTH TO SOUTH AS THE FRONT
PASSES THRU. CIGS SHOULD REMAIN VFR THRU THE PERIOD...WITH REDUCED
VIS WITHIN TSTORMS. WINDS WILL BE OUT OF THE WEST PRIOR TO FRONTAL
PASSAGE...WITH WINDS SHIFTING TO THE NW AFTERWARD. SPEEDS OF
10-15 KTS WITH HIGHER GUSTS WILL BE COMMON AT EACH TERMINAL UNTIL
THE STORMS/FRONT PASS THRU. PATCHY FOG MAY BE POSSIBLE OVERNIGHT
IF WINDS BECOME LIGHT ENOUGH.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  86  62  90  65 /  20   0   0   0   0
ANNISTON    68  88  63  90  67 /  30   0   0   0   0
BIRMINGHAM  68  88  66  91  69 /  20   0   0   0   0
TUSCALOOSA  70  90  66  93  70 /  30   0   0   0   0
CALERA      70  89  66  91  69 /  30   0   0   0   0
AUBURN      72  87  68  90  68 /  60   0   0   0   0
MONTGOMERY  74  92  67  94  70 /  60   0   0   0   0
TROY        74  91  68  92  69 /  60   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: BIBB...FAYETTE...GREENE...HALE...JEFFERSON...LAMAR...
MARENGO...MARION...PERRY...PICKENS...SHELBY...SUMTER...
TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Jun 13, 3:55 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT THU JUN 13 2013

ALZ011>015-017>050-142200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
455 PM CDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HOT AND HUMID CONDITIONS WILL CONTINUE THIS AFTERNOON SOUTH OF A
COLD FRONT. HEAT INDEX VALUES WILL BE AROUND 105 DEGREES GENERALLY
WEST OF INTERSTATE 65.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
THROUGH THE EVENING AS A COLD FRONT MOVES SOUTHWARD ACROSS THE AREA.
THE THREATS INCLUDE DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL.
THIS SEVERE THREAT IS EXPECTED TO CONTINUE TO PUSH SOUTHWARD ACROSS
THE AREA THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON AND EVENING.

08

In the hours before

Special weather statement, Jun 13, 3:42 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CDT THU JUN 13 2013

ALZ011-014-132230-
MARION AL-WINSTON AL-
442 PM CDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON AND EASTERN MARION
COUNTIES UNTIL 530 PM CDT...

AT 440 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF HARTSELLE
TO 6 MILES SOUTHEAST OF MOULTON TO 10 MILES NORTH OF ASHRIDGE TO 9
MILES NORTHWEST OF HALEYVILLE...AND MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HALEYVILLE...
  LYNN...
  ARLEY...
  BRINN...
  BRUSHY LAKE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3430 8711 3399 8711 3401 8793 3432 8792
TIME...MOT...LOC 2142Z 326DEG 29KT 3444 8707 3439 8723
          3436 8743 3435 8768

MA
Special weather statement, Jun 13, 4:13 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT THU JUN 13 2013

ALZ020-132245-
CHEROKEE AL-
513 PM CDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE COUNTY UNTIL
545 PM CDT...

AT 509 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR VALLEY HEAD...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LITTLE RIVER CANYON NATIONAL PRESERVE...
  CHESTERFIELD...
  NEW MOON...
  BROOMTOWN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3451 8550 3435 8547 3432 8547 3437 8564
      3444 8559 3449 8558 3453 8552
TIME...MOT...LOC 2213Z 305DEG 34KT 3455 8556

MA

The radar

The Columbus AFB radar (KGWX), 72 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 13, 4:20 PM CST
Where
Marion County, 0.69 mi N of Bear Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.280, -87.700

Powerlines were reported down along Virginia Avenue.

Hail, Winston

When
June 13, 4:30 PM CST
Where
Winston County, 0.69 mi N of Haleyville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.240, -87.620

Thunderstorm Wind, Winston

When
June 13, 4:30 PM CST
Where
Winston County, 0.9 mi NW of Haleyville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.240, -87.630

A tree was uprooted near Dime Road and Highway 13.

Thunderstorm Wind, Jefferson

When
June 13, 6:42 PM CST
Where
Jefferson County, 0.69 mi N of Short Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.560, -87.100

A large tree was uprooted, blocking the road on Alabama Highway 269 at the junction of Little River Trail.

Thunderstorm Wind, Randolph

When
June 13, 7:05 PM CST
Where
Randolph County, 3.26 mi SSE of Pine Tuckey
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.430, -85.490

A tree was uprooted and powerlines were reported down.

Thunderstorm Wind, Randolph

When
June 13, 7:42 PM CST
Where
Randolph County, 1.16 mi W of Roanoke
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.150, -85.370

A large tree was uprooted on the west side of Roanoke on Highway 22.

Thunderstorm Wind, Randolph

When
June 13, 7:48 PM CST
Where
Randolph County, Rock Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.150, -85.280

A large tree was uprooted at Highway 22 and County Road 30.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463453, 463454, 463455, 463456, 463457, 463458, 463459.